Hail, Hardeman
- When
- May 22, 11:21 PM CST
- Where
- Hardeman County, Quanah
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 34.300, -99.740
Storms formed along a dryline in the panhandles on the 22nd. These storms slowly made their way into western Oklahoma and western north Texas late that evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
Storms formed along a dryline in the panhandles on the 22nd. These storms slowly made their way into western Oklahoma and western north Texas late that evening. The southernmost storms eventually formed into an MCS and followed the Red River overnight into the early morning of the 23rd.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at May 22, 8:28 PM CST, 2 hours 53 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Norman OK 928 PM CDT SUN MAY 22 2016 .UPDATE... Storms developed west of the fa late this afternoon/evening. Some of this activity has very slowly moved towards western parts of the fa. Radar showing area of storms that would affect parts of southwest OK and western north TX is trying to develop into an mcs. As the llj increases this area of activity could be maintained and move across parts of the area overnight into Monday morning. What path it will take is still a question with models showing it traveling NE, E, or SE. Current thoughts are that the NE track is not out of the question but is the least likely. Severe storms will be possible with large hail and strong wind gusts the main concerns, with wind being a bigger concern if the area can develop into an mcs. Made some adjustments to POP/WX grids to show these thoughts. Also raised low temperatures a few degrees due to moist airmass with dewpoints in the mid 60s to around 70 with drier air not expected and cloudy skies. All updates out soon. && .PREV DISCUSSION... /issued 645 PM CDT SUN MAY 22 2016/ DISCUSSION... 23/00Z TAF discussion follows. AVIATION... VFR conditions should prevail first several hours of forecast although scattered TSRA may begin to affect western Oklahoma terminals after 02z. Mention of TSRA will be confined to western Oklahoma and KSPS terminals this forecast cycle as confidence relatively low for impacts over central Oklahoma. MVFR conditions will be common after 06Z through 18Z with some IFR possible west central Oklahoma due to lower stratus development. Gusty south/southeast winds will prevail. PREV DISCUSSION... /issued 209 PM CDT SUN MAY 22 2016/ DISCUSSION... Oklahoma and the southern plains are now under the influence of the large upper trough over the western U.S. this influence will continue through at least Friday. The first minor wave, well ahead of this storm, is expected to cross the southern Texas panhandle early Monday. In addition to the slow eastward movement of thunderstorms over the texas panhandle tonight, this feature is the reason for relatively higher pops across southwest Oklahoma and adjacent parts of Texas early Monday. the dry line will be a player Monday afternoon over the central Texas panhandle and again Tuesday probably closer to the western Oklahoma border. Severe weather in moderate shear and high buoyancy is expected to initiate near the dry line both days. Mesoscale boundaries that result from this will provide smaller-scale focus in the near term. By Thursday the upper trough approaches Oklahoma and shear increases. It still appears that Thursday is the most likely day for widespread severe weather in the southern plains. This system is finally expected to lift northeast of Oklahoma on Friday; however, latest model runs indicate part of the trough could linger into Saturday, but with weaker flow aloft. && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 67 79 66 82 / 40 40 30 20 Hobart OK 68 82 67 88 / 70 20 40 40 Wichita Falls TX 69 83 67 87 / 80 40 40 20 Gage OK 67 86 65 91 / 30 30 30 20 Ponca City OK 66 79 67 83 / 30 30 30 30 Durant OK 67 81 68 83 / 50 40 30 30 && .OUN Watches/Warnings/Advisories... OK...None. TX...None. && 25/11
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE NORMAN OK 1000 PM CDT SUN MAY 22 2016 OKZ004>048-050>052-TXZ083>090-231000- HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD- NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE- BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN- CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON- TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON- JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN- FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY- 1000 PM CDT SUN MAY 22 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN... WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS. .DAY ONE...REST OF TONIGHT... .THUNDERSTORMS... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS IN SOUTHWESTERN OKLAHOMA AND WESTERN NORTH TEXAS. LOCATION... THE SLIGHT RISK EXTENDS SOUTH AND WEST OF A LINE FROM ERICK AND ELK CITY... TO NEAR HOBART AND LAWTON OKLAHOMA... TO HENRIETTA TEXAS. A MARGINAL RISK EXTENDS TO THE EAST OF THE SLIGHT RISK AND SOUTHWEST OF A LINE FROM WOODWARD AND WEATHERFORD... TO DUNCAN OKLAHOMA. TIMING... SEVERE STORMS WILL BE POSSIBLE THROUGH 2 AM. IMPACTS... HAIL UP TO THE SIZE OF GOLF BALLS... DAMAGING WIND GUSTS TO 75 MPH... FREQUENT INTENSE LIGHTNING... AND HEAVY RAIN WILL BE THE MAIN CONCERNS. A BRIEF TORNADO OR TWO MAY ALSO BE POSSIBLE IN PARTS OF SOUTHWEST OKLAHOMA AND WESTERN NORTH TEXAS. DISCUSSION... THUNDERSTORMS WILL MOVE ACROSS PORTIONS OF THE AREA THROUGH MONDAY MORNING. SOME OF THE STORMS WILL BE STRONG TO SEVERE OVERNIGHT... ESPECIALLY IN PARTS OF SOUTHWEST OKLAHOMA AND WESTERN NORTH TEXAS. LARGE HAIL AND STRONG WIND GUSTS WILL BE THE MAIN CONCERNS BUT AS THE NIGHT PROGRESSES STRONG WINDS COULD BECOME A BIGGER CONCERN. A FEW BRIEF TORNADOES MAY ALSO DEVELOP IN PARTS OF SOUTHWEST OKLAHOMA AND WESTERN NORTH TEXAS. THE POTENTIAL FOR SEVERE WEATHER WILL DECREASE AFTER 2 AM MONDAY BUT A FEW STORMS COULD STILL PRODUCE SMALL HAIL AND GUSTY WINDS. HEAVY RAIN THAT COULD LEAD TO LOCALIZED FLOODING AND FREQUENT INTENSE LIGHTNING WILL REMAIN A CONCERN THROUGH THE NIGHT. .SPOTTER AND EMERGENCY MANAGEMENT STATEMENT... STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL LOCATED WITHIN THE SLIGHT RISK AREA SHOULD PREPARE FOR SEVERE WEATHER OPERATIONS THROUGH EARLY MONDAY MORNING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... .THUNDERSTORMS... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS MONDAY AND TUESDAY OF THE UPCOMING WORK WEEK. THE RISK AREAS COVER MUCH OF OKLAHOMA AND WESTERN NORTH TEXAS. THUNDERSTORMS WILL LIKELY FORM DURING THE AFTERNOON HOURS AND IMPACT WESTERN OKLAHOMA AND WESTERN NORTH TEXAS...BEFORE MOVING EAST DURING THE LATE AFTERNOON AND NIGHT. THUNDERSTORMS WILL REMAIN IN THE FORECAST WEDNESDAY THROUGH SATURDAY. SOME OF THESE STORMS MAY BE SEVERE...ESPECIALLY THURSDAY AND FRIDAY. GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK. KURTZ/EM
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1117 PM CDT SUN MAY 22 2016
OKZ022-023-034-035-230445-
GREER OK-CADDO OK-KIOWA OK-WASHITA OK-
1117 PM CDT SUN MAY 22 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GREER...WEST CENTRAL
CADDO...NORTHERN KIOWA AND SOUTHERN WASHITA COUNTIES UNTIL 1145 PM
CDT...
AT 1115 PM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING FROM
3 MILES NORTH OF LONE WOLF TO 7 MILES SOUTH OF CARNEGIE...MOVING
NORTHEAST AT 25 MPH.
HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS OVER 50 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...
LOCATIONS IMPACTED INCLUDE...
HOBART...GRANITE...CARNEGIE...SENTINEL...MOUNTAIN VIEW...FORT COBB...LONE
WOLF...GOTEBO...ROCKY...FORT COBB RESERVOIR AND RETROP.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.
&&
LAT...LON 3512 9937 3512 9936 3517 9936 3526 9935
3519 9832 3493 9868 3497 9939
TIME...MOT...LOC 0415Z 233DEG 22KT 3504 9925 3500 9865
MAHALEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1149 PM CDT SUN MAY 22 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1140 PM NON-TSTM WND GST 6 SW CHEYENNE 35.55N 99.75W
05/22/2016 M56 MPH ROGER MILLS OK MESONET
&&
OUNPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1152 PM CDT SUN MAY 22 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1143 PM TSTM WND GST 5 WSW ELK CITY 35.39N 99.50W
05/22/2016 E60 MPH BECKHAM OK TRAINED SPOTTER
SEMI BLOWN OVER ON I-40 OVERPASS.
&&
MDAYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1153 PM CDT SUN MAY 22 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1055 PM FLASH FLOOD HOLLIS 34.69N 99.92W
05/22/2016 HARMON OK EMERGENCY MNGR
WATER COVERING ROADS AROUND HOLLIS.
&&
MDAYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1155 PM CDT SUN MAY 22 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
&&
MDAYPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NORMAN OK
1156 PM CDT SUN MAY 22 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1143 PM NON-TSTM WND GST 5 WSW ELK CITY 35.39N 99.50W
05/22/2016 E60.00 MPH BECKHAM OK TRAINED SPOTTER
SEMI BLOWN OVER ON I-40 OVERPASS.
&&
MDAYThe Altus AFB radar (KFDR), 70 km away, was scanning. The volume nearest the first event began at 05:19 UTC.
2 hail, 1 thunderstorm wind. Local standard time, as filed.
Large tree limbs around 2 inches in diameter snapped.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, May 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 628536, 628539, 628537.